HCP Live
Contagion LiveCGT LiveNeurology LiveHCP LiveOncology LiveContemporary PediatricsContemporary OBGYNEndocrinology NetworkPractical CardiologyRheumatology Netowrk

Risks Associated With Direct-Acting Antivirals—Smoke or Fire?

,
Contagion, May 2017, Volume 2, Issue 2

Should clinicians be extra vigilant when deciding who receives antiviral therapy, or are the adverse effects few and infrequent?

For the past several years, patients infected with hepatitis C virus (HCV) were virtually “warehoused” as clinicians awaited the introduction of newer and less toxic direct-acting antivirals (DAAs). Although the pipeline is rich with new DAAs, available agents, such as Harvoni (sofosbuvir/ledipasvir) and Epclusa (sofosbuvirvelpatasvir), are being used routinely since “cure” rates approach 100% with these medications in many cases. Without question, these drugs have revolutionized the therapeutic approach to patients infected with HCV.

Prior to approval by the US Food and Drug Administration (FDA) in November 2013, DAAs were already being touted as a panacea in many ways, highlighting their superior tolerability compared with older available agents and their significantly shortened treatment durations. Recently, however, safety precautions have begun to emerge that might cause concern for clinicians treating patients with HCV.

It is well known that drug—drug interactions (DDIs) and adverse drug reactions have a significant influence on the risk for hospitalization, morbidity, and mortality in all patients.

1

Most clinicians recognize the DDIs present with many of the DAAs, especially in patients who are coinfected with HIV and receiving antiretroviral therapy (ART). Common interacting medications include proton-pump inhibitors, thyroid hormones, and dihydropyridine derivatives.

2

While most of the interactions can be managed with monitoring or slight dose adjustments, some can be more detrimental to patient outcomes. For example, amiodarone was one of the first DDIs to be reported as clinically significant, garnering an FDA warning for the combination of amiodarone- and sofosbuvir-containing regimens. Concurrent use of these two agents yielded reports of life-threatening bradycardia, with 1 death and 3 other patients requiring a pacemaker.

3

As a result, patients who are on these medications concurrently should be monitored in an inpatient facility for at least 48 hours, with outpatient monitoring for an additional 2 weeks.

More recently, concerns have emerged regarding reactivation of hepatitis B virus (HBV) in patients treated for HCV with DAAs.

4

(It is worth noting this risk was not identified in clinical trials because patients coinfected with HBV and HCV were excluded.) The mechanism behind the reactivation of HBV is unknown; however, it is plausible that clearance of HCV could result in a resurgence of HBV replication since the DAAs have no activity against HBV.

5

Furthermore, HCV has shown suppressive effects on HBV replication in coinfected patients.

6

At present, 24 cases of HBV reactivation have been reported to the FDA Adverse Event Reporting System, with 3 cases of acute liver failure. It should be noted 2 of these patients died and one required a liver transplant.

These reports led to the uncovering of an additional 524 reported cases of liver failure in conjunction with more than 1000 reports of serious liver injury.

7

Mortality attributed to the liver failure in these cases exceeded 30%, which is unacceptably high if the current paradigm of treatment is to continue. Interestingly, over 700 cases of antiviral failure have also been reported, contrary to what has been seen in most clinical trials. Of the DAAs, paritaprevir-containing regimens (34.5%) and sofosbuvir-containing regimens (32.6%) were most commonly implicated in the 524 reported cases.

The signal of increased risk of liver injury in any capacity is troubling, and perhaps even more so as most recommended HCV regimens contain sofosbuvir. Further, according to data from the Institute for Safe Medication Practices, clinicians who reported cases were almost exclusively specialists in the management of hepatitis reinforcing the validity of the findings.

As the era of DAAs was ushered in, the possibility of the beginning of the end of HCV also seemed to be on the horizon. With the introduction of the DAAs came the pressure to treat most patients who were infected. This was a move made secondary to direct to consumer advertising; patient characteristics, such as HIV or HCV coinfection; or simply patient preference. Whereas the consequences of DDIs can be appropriately managed in the clinic, heightened awareness of liver failure should result in greater vigilance in who receives antiviral therapy and who does not.

Given that newer agents, such as glecaprevir/pibrentasvir, ruzasvir, voxilaprevir, and MK-3682 are currently in clinical trials, this begs the question of whether we should place patients back in the warehouse until newer and safer agents become available. At present, it is unknown if these agents will carry the same risks described above. At the very least, perhaps the door should be reopened.

Dr. Lindquist, PharmD, BCPS, is a clinical pharmacist at the University of Tennessee Medical Center in Knoxville, Tennessee, and holds a faculty appointment as an assistant professor in the Department of Clinical Pharmacy at the University of Tennessee Health Science Center. She is also an active member of SIDP.

Dr. Cluck, PharmD, BCPS, AAHIVP, is an assistant professor in the Department of Pharmacy Practice at East Tennessee State University (ETSU) Gatton College of Pharmacy. He maintains a clinical pharmacy practice in infectious diseases at Johnston Memorial Hospital in Abingdon, Virginia as well as a weekly outpatient HIV clinic with the ETSU HIV Center of Excellence. He is also an active member of SIDP, ACCP, ASHP, IDSA, and AAHIVM.

References:

  1. Dechanont S, Maphanta S, Butthum B, Kongkaew C. Hospital admissions/visits associated with drug-drug interactions: a systematic review and meta-analysis. Pharmacoepidemiol Drug Saf. 2014;23(5):489-497.
  2. Höner zu Siederdissen C, Maasoumy B, Marra F, et al. Drug-drug interactions with novel all oral interferon-free antiviral agents in a large real-world cohort. Clin Infect Dis. 2015;62(5):561-567. doi: 10.1093/cid/civ973.
  3. US Food and Drug Administration. FDA drug safety communication: FDA warns of serious slowing of the heart rate when antiarrhythmic drug amiodarone is used with hepatitis C treatments containing sofosbuvir (Harvoni) or Sovaldi in combination with another direct acting antiviral drug. FDA website. https://www.fda.gov/Drugs/DrugSafety/ucm439484.htm. Published March 24, 2015. Accessed February 6, 2017.
  4. US Food and Drug Administration. FDA drug safety podcast: FDA warns about the risk of hepatitis B reactivating in some patients treated with direct-acting antivirals for hepatitis C. FDA website. www.fda.gov/Drugs/DrugSafety/DrugSafetyPodcasts/ucm524589.htm. Updated December 28, 2016. Accessed January 28, 2017.
  5. Yalcin K, Degertekin H, Yildiz F, Kilinc N. A severe hepatitis flare in an HBV-HCV coinfected patient during combination therapy with alpha-interferon and ribavirin. J Gastroenterol. 2003;38(8):796-800.
  6. Chu CM, Yeh CT, Liaw YF. Low-level viremia and intracellular expression of hepatitis B surface antigen (HBsAg) in HBsAg carriers with concurrent hepatitis C virus infection. J Clin Microbiol. 1998;36(7):2084-2086.
  7. Moore TJ, Furberg CD, Mattison DR, Cohen MR. ISMP QuarterWatch: perspectives from new adverse events reports Institute for Safe Medication Practices website. https://www.ismp.org/quarterwatch/pdfs/2016Q2.pdf. Published January 25 2017. Accessed February 6, 2017.